Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 76, NWS Jacksonville, FL

June 14, 1997Saint Johns County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jun 14, 1997, 12:35 PM EDT for Saint Johns County, Florida. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 14, 1997, 12:35 PM EDT (16:35 UTC)
Expired
Jun 14, 1997, 1:15 PM EDT
In force
40 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Saint Johns County, FL

What was reported inside it

TimeReportWhereRemark
Jun 14, 1:00 PM EDTThunderstorm WindVilano Beach, FLLarge trees and power lines were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 4.6 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1997-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1459 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1997-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1459 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
517 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

853 
WUUS1 KJAX 141646
SVRJAX
FLC109-141715-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1235 PM EDT SAT JUN 14 1997

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  115 PM EDT
FOR PERSONS IN THE FOLLOWING LOCATIONS...

IN NORTH FLORIDA

   ...ST. JOHNS COUNTY

AND THE ADJOINING COASTAL WATERS.


AT 1235 PM DOPPLER RADAR IN JACKSONVILLE WAS INDICATING A LINE OF
POSSIBLE SEVERE THUNDERSTORMS WEST OF I-95 AND STRETCHING THE LENGTH
OF THE COUNTY. STORMS WERE MOVING EAST AT 30 TO 35 MPH AND WILL MOVE
INTO AREAS NEAR I-95 BY 1240 PM AND THEN REACHING THE COAST BY 1 PM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

PM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 10:20 AM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 14, 10:20 AM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1015 AM EDT SAT JUN 14 1997

KJAX RADAR SHOWING PLENTY OF ACTVTY OVER FL FA AND XTRM S GA ATTM.
DECIDED TO BUMP POPS UP TO NMRS RANGE AND WI THIS MUCH ACTVTY WL LWR
MAX TEMPS A BIT WI LESS AVAILABLE DAYTM HTG. MAIN THT APPEARS TO BE
HAIL WI WBZ AT 11K FT...AND PSBL STG WNDS. IN GA...LO CLDS OVR AREA
ATTM AND CLDS IN N AND CNTRL PART OF STATE DROPPING SE MAY KEEP TSRA
FM GETTING TOO STG. WL CONT TO MONITER.

MOHLIN

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.